Kansas, 2003Winter Storm in Kansas, December 9, 2003
December 9, 2003 · NWS ICT · 8 events in 8 counties and zones
8 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 9, 11:25 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 9, 11:25 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1125 AM CST TUE DEC 9 2003
UPDATE OUT MOMENTARILY. LOTS GOING ON THIS MORNING WITH WINTER STORM
THE FOCUS. HEAVIEST SNOW THUS FAR THIS MORNING HAS BEEN CONFINED TO
CENTRAL KANSAS, WITH UP TO 4 INCHES ACCUMULATION IN RUSSELL COUNTY.
THE FREEZING LINE HASNT MOVED AS FAR SOUTHEAST AS EXPECTED, SO SNOW
LINE REMAINS MAINLY NORTH AND WEST OF A HUTCHINSON TO SALINA LINE.
600-700MB FLOW IS BEGINNING TO BACK IN RESPONSE TO CONTINUED
DEEPENING OF THE UPPER LEVEL WAVE, INCREASING THE ADVECTIVE
COMPONENT. THIS IS EVIDENT IN CELLULAR STRUCTURE TO THE CLOUD COVER
PER VISIBLE SATELLITE IMAGERY. THEREFORE, WOULD EXPECT PRECIPITATION
TO INCREASE AND BECOME MORE WIDESPREAD THIS AFTERNOON AS ENERGY FROM
OKLAHOMA MOVES NORTH AND DEFORMATION ZONE CONTINUES TO PIVOT EAST.
DID LOWER SNOW AMOUNTS FOR THE WICHITA AREA AS HEAVIEST BAND WILL
LIKELY REMAIN NORTHWEST. HOWEVER, WILL CONTINUE THE WINTER STORM
WARNING GIVEN EXPECTED STRONG WINDS WITH SNOW. 6-10 LOOKS GOOD
ACROSS CENTRAL KANSAS. AS SYSTEM PULLS OUT THIS EVENING, SHOULD SEE
A BRIEF PERIOD OF MIXED PRECIP ACROSS THE SOUTHEAST. THEREFORE,
WINTER WEATHER ADVISORY LOOKS GOOD DOWN THERE.
KLEINSASSER
---------------------------------------------------------------------
PREVIOUS DISCUSSION
350 AM CST TUE DEC 9 2003
FOCUS ON INTENSE APPROACHING WINTER STORM.
FIRST THOUGHTS TONIGHT WERE THE FOLLOWING...UPPER LOW A BIT FARTHER
SOUTH THAN PREVIOUSLY FCST. IN ADDITION, SFC DEWPOINTS ALREADY IN
THE UPPER 50S ACROSS EASTERN OK. DESPITE LACK OF MOISTURE AT 850MB
AT 00Z...THE SFC MOISTURE WILL BE TRANSPORTED RAPIDLY UPWARD WITH
INTENSE PRESSURE ADVECTION AND WILL END UP IN THE 900-800MB LAYER
ACROSS KS. THIS SYSTEM WILL HAVE PLENTY OF MOISTURE.
UPPER LOW NOW MOVING EAST TOWARD OK. SFC LOW SAGGING INTO SOUTHWEST
OK. INTENSE LIFT ALREADY TAKING PLACE AS FRONTOGENESIS INTENSIFIES
ACROSS WESTERN KS. SCALLOPED NATURE OF THE CLOUDS ACROSS SOUTHWEST
OK WITH LIGHTNING SUGGESTING A WIDESPREAD AREA OF POTENTIAL
INSTABILITY MOVING NORTHWARD WITHIN UPPER DIV. ALSO NOTED
SUB-FREEZING SFC TEMPS KNIFING SOUTHWARD INTO THE WESTERN HALF OF
THE CWA. THIS WILL PRODUCE A PERIOD OF FREEZING RAIN IN AREAS BEFORE
CHANGEOVER TO SNOW.
TODAY, BOTH GFS AND ETA NOW IN AGREEMENT WITH INTENSE LIFT IN THE
FORM OF 850-600MB FRONTOGENESIS THROUGH TODAY ACROSS CENTRAL
KS. SFC REPORTS ALREADY INDICATING SNOW/MIXED AT RSL AS OF 08Z. IN
ADDITION, ETA ISENTROPIC PLOTS KEYED IN AROUND 295K SUGGEST INTENSE
PRESSURE ADVECTION WITH EASTERLY WINDS OF 20KTS CROSSING THETA SFCS
IN REGION OF 4-5G/KG THROUGH 18Z TODAY...THIS TARGETED AT CENTRAL
KS. NEG EPV ALSO INDICATING A BROAD AREA OF SUPPORTIVE OF BANDED
PRECIP.
BY 18Z...STRONGEST FORCING WILL BEGIN TO TRANSLATE SE TOWARD
PORTIONS OF SOUTH CENTRAL KS. AS PREVIOUS FCSTR MENTIONED...TIMING
OF CHANGEOVER WILL HAVE IMPORTANT IMPLICATIONS ON TOTAL SNOW
AMOUNTS. HOWEVER, IT APPEARS THAT INTENSE LIFT WITHIN DEVELOPING
HEAVY SNOW BAND SHOULD PERSIST TOWARD 00Z AT WHICH TIME THE HEAVY
SNOW BAND SHOULD HAVE TRANSLATED TOWARD THE ICT METRO AREA. CLASSIC
TROWEL EVIDENT FROM 700-600MB WHICH ALSO WOULD INDICATE THE HEAVY
SNOW BAND SHOULD PIVOT ESE INTO SOUTH-CENTRL KS BY EVENING. BOTH
ETA/GFS INDICATE 4-5G/KG WITHIN THE 650-750MB LAYER. GIVEN DURATION
AND MAGNITUDE OF FORCING, AMOUNT OF MOISTURE AND THERMAL PROFILES IT
APPEARS THAT CENTRAL KS COULD SEE 5 TO 10 INCHES, WHILE AREAS OF
SOUTH CENTRAL MAY SEE 4 TO 8...ROUGHLY ALONG AND NORTHWEST OF THE KS
TURNPIKE. IN FACT, LATEST TRENDS SUGGEST THE HEAVIEST SNOW MAY END
UP ACROSS SOUTH CENTRAL KS...WE SHALL SEE. CONDITIONS WILL RAPIDLY
DETERIORATE TODAY WITH SUSTAINED WINDS NEAR 30 MPH WITH GUSTS OF 40
TO 45 MPH. STRONG PRESSURE ADVECTION SHOULD WEAKEN BY 00Z LEAVING
THE SNOW BAND TO WITHER AND TRANSLATE NE TOWARD THE GREATER FORCING.
WOULD SUSPECT THAT AREAS EAST OF ICT...PORTIONS OF SE KS MAY ALSO
SEE ACCUMULATING SNOW AS THIS OCCURS...BETWEEN 00Z AND 06Z. WILL
THEREFORE CONTINUE THE ADVISORY...FOR COWLEY, GREENWOOD AND AREAS
EAST...MAINLY FOR EVENING MIXED PRECIP AND FOR 2 TO 5 INCHES OF SNOW
THEREAFTER.
NEXT SYSTEM STILL APPEARS TO BRING A SNOW THREAT TOWARD THE WEEKEND.
NO CHANGES TO THE EXTENDED.
FCSTID = 11/OMITT
ICT 36 21 34 14 / 100 70 5 0
HUT 31 20 33 13 / 100 70 5 0
EWK 34 21 33 13 / 100 80 5 0
EQA 39 22 34 14 / 90 80 5 0
WLD 43 22 36 17 / 90 70 5 0
RSL 29 18 33 13 / 100 60 5 0
GBD 29 18 33 13 / 100 60 5 0
SLN 31 20 33 13 / 100 80 5 0
MPR 31 20 33 13 / 100 80 5 0
CFV 52 27 37 16 / 80 60 10 0
CNU 48 27 36 15 / 80 80 10 0
K88 48 27 35 15 / 80 80 10 0
.ICT...
KS...WINTER STORM WARNING FOR TODAY FOR ZONES KSZ032>033...
KSZ047>051.
WINTER STORM WARNING FOR TODAY INTO THIS EVENING FOR ZONES
KSZ052>053...KSZ067>069...KSZ082>083...KSZ091>092.
WINTER WEATHER ADVISORY FOR LATE THIS AFTERNOON AND TONIGHT FOR
ZONES KSZ070>072...KSZ093>096...KSZ098>100.
Hazardous weather outlook, Dec 9, 4:05 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
405 AM CST TUE DEC 9 2003
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
405 AM CST TUE DEC 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A MIXTURE OF RAIN, FREEZING RAIN, SLEET AND SNOW WILL OVERSPREAD
MUCH OF THE AREA TODAY INTO TONIGHT. PLEASE SEE GRAPHIC FOR
ANTICIPATED STORM TOTALS. STRONG NORTH WINDS OF 25 TO 35 MPH GUSTING
TO 45 MPH WILL REDUCE VISIBILITIES TO NEAR ZERO AT
TIMES...ESPECIALLY IN OPEN AREAS. THE HEAVIEST SNOW IS EXPECTED TO
OCCUR THROUGH MID AFTERNOON ACROSS CENTRAL KS...AND LATER THIS
AFTERNOON ACROSS SOUTH CENTRAL KANSAS. PLEASE SEE THE CURRENT WINTER
STORM WARNING PRODUCT. (WSWICT)
SKYWARN SPOTTERS MAY BE ACTIVATED LATER TODAY INTO THIS EVENING TO
RETRIEVE SNOW AMOUNT REPORTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER STORM MAY BRING MORE SNOW TO THE AREA TOWARD THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
Winter Storm, Russell
- When
- December 9, 1:30 PM CST to 7:50 PM CST
- Where
- Russell forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
An intense upper-level disturbance, surging southeast across the Central Rockies, ventured over northeast New Mexico, then across the Texas and Oklahoma panhandles Monday Night and early Tuesday morning. As the system assumed a more easterly track, intense low pressure developed, to result in wind driven snow that accumulated to 5-6 inches across Central Kansas. North winds reached 30-40 mph, to produce a blizzard that closed all East-West oriented highways including I-70 in Russell, Northern Ellsworth, and Saline counties. Law enforcement and emergency management contributed timely reports throughout this event.
Winter Storm, Lincoln
- When
- December 9, 1:30 PM CST to 7:50 PM CST
- Where
- Lincoln forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Winter Storm, Barton
- When
- December 9, 1:30 PM CST to 7:50 PM CST
- Where
- Barton forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Winter Storm, Ellsworth
- When
- December 9, 1:30 PM CST to 7:50 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Winter Storm, Saline
- When
- December 9, 1:30 PM CST to 7:50 PM CST
- Where
- Saline forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Winter Storm, Rice
- When
- December 9, 1:30 PM CST to 7:50 PM CST
- Where
- Rice forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Winter Storm, McPherson
- When
- December 9, 1:30 PM CST to 7:50 PM CST
- Where
- McPherson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Winter Storm, Reno
- When
- December 9, 1:30 PM CST to 7:50 PM CST
- Where
- Reno forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 9, 20031 death · 1 event
- Heavy Snow in Kansas, December 9 to 10, 200327 events
- Tornado in Arkansas, December 9, 2003F1 · 1 event
- Winter Storm in Minnesota, December 9 to 10, 200323 events
- Strong Wind in California, December 9 to 10, 2003$19,000 · 51 kt wind · 5 events
- Winter Storm in Kansas, December 9 to 10, 200317 events
- Damaging Winds in Mississippi, December 9, 2003$13,000 · 53 kt wind · 8 events
- Winter Storm in Nebraska, December 9, 200311 events
- Winter Storm in Wisconsin, December 9 to 10, 200311 events
- Winter Storm in Kansas, December 9, 200310 events
- Winter Storm in Oklahoma, December 9, 20039 events
- Winter Storm in Wisconsin, December 9 to 10, 20038 events